An inmate at a Wisconsin youth detention center was sent to the hospital after being given the wrong medication by guards last week, marking the third time an incident like this has been reported in the past five weeks.
A resident at the Lincoln Hills School for Boys received a psychotropic drug meant for his roommate last week. The exact details of the youth’s condition and the medication are unknown, as a spokesman for Wisconsin’s Department of Corrections could not discuss the matter due to medical privacy laws, the Milwaukee Journal Sentinel reported.
Just last month, a 15-year-old in the same facility received the wrong psychotropic medication twice in two weeks, according to the Journal Sentinel. Instead of receiving medication that he had been prescribed for sleep issues and anxiety, he was given antidepressants.
His family was not informed of the mix-up and only learned about it when his grandmother visited the boy the following day. The teen was allegedly shaking.
“He told me he was so high he couldn’t even talk right,” his mother told the Journal Sentinel.
The boy’s grandmother told the Sentinel that after the teen had taken his medicine, the guard realized the mistake and said, “Oh my God, oh my God, oh my God. That’s not your medicine.”
He was then given his Seroquel without a medical professional being asked whether the two could be taken together.
“He said, ‘Granny, the first thing I thought is, I hope I don’t die tonight,’” the grandmother said.
The same inmate also claims that he has not received his medication at all on some occasions.
His family spent the weekend calling officials at Lincoln Hill, as well as law enforcement officials and child services, but received no answers or assurances that the incident would be investigated.
A school official called his mother the following Monday to promise that it wouldn’t happen again.
But then, it happened again.
Two weeks later, the teen was given trazodone instead of his Seroquel.
Part of the problem is that medication is distributed by youth counselors rather than trained medical professionals. However, that does not explain cases like that of one child who did not receive his medication for a period of as long as three days, and was told they did not have it or it had run out when he inquired about it, according to his parent.
His mother told the Sentinel that she had also complained and been assured that it wouldn’t happen again – but then it did.